NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 6:07 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 28, 6:07 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
707 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Bermuda high pressure remains anchored off the Eastern Seaboard
through Saturday. Excessive heat is expected until until a cold
front passes through the region over the weekend. High pressure
builds in from the north and west for the start of the new
week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
With the evening update, went head and refined timing of some
thunderstorms forecast to reach southern and western portions of
our area. Storms are still approaching, but slower than some of
the earlier model guidance was suggesting. That should be
beneficial for our area in terms of severe weather potential, as
we will begin to lose daytime heating and instability over the
next few hours with sunset. The thunderstorms over portions of
south-central PA southward through Maryland and northern
Virginia have been impressive, with some rather high
reflectivity cores resulting in wind damage as they come down to
the surface. There is a distinct, albeit not particularly
significant, shortwave tracking eastward across the MD/VA/WV
border vicinity that is likely the cause of most of these
thunderstorms. Shear is not impressive....only 10-15 kt of 0-6
KM bulk shear in our region, with just a tick more where the
convection is occuring. However, ML CAPE values are over 3000
j/kg, which is likely the main driving factor. That said, it
looks like the storms heading toward Chester and Berks County PA
are not severe, and while they may maintain enough strength for
some wind gusts over 45 mph and some small hail, expect they
will tend to gradually weaken. The other stronger convection
over MD that could approach our eastern shore counties has while
longer to go; by the time it reaches there, the same will
likely be true; some sub-severe gusty winds possible. Farther
northeast toward Philadelphia, across most of Delaware, and
Atlantic City, it will probably be after 9 or 10 PM by the time
any leftover showers or storms make it in, and they should
continue to weaken and eventually dissipate while lifting
northeastward overnight.
Previous discussion from the afternoon forecast package...
Latest analysis shows a very subtle boundary straddling the
Delmarva and southern NJ on a southeast-northwest alignment.
This boundary, after pushing south across the region overnight,
will move back northeast across the region this evening into
tonight. Dew points remain sultry on the south side of this
boundary, but to the north, temperatures and dew points are
running just a bit shy of expectations, keeping heat indices
lower than expected. That said, will retain heat headlines as-is
even though it looks like we may be falling short.
Aloft, a notable shortwave is over the Appalachians to our west,
heading east. This looks to be the trigger for thunderstorms now
developing in that general vicinity. Expect these to continue
moving generally eastward thru the rest of the afternoon into
the evening, possibly crossing a majority of the region, but
most likely areas from Philly south and west. They will be
feeding on the weak shear with the aforementioned shortwave and
the plentiful CAPE (over 2000 j/kg) just south of the
aforementioned boundary. This will therefore provide at least a
marginal risk of severe weather, so SPC has added these areas to
the marginal risk. Will need to watch convection and instability
trends closely this evening, as its not out of the question a
further ramp-up is eventually needed, but for now am comfortable
with current forecast.
Shortwave moves on by overnight, but then remnants of developing
MCS's further west may come into play. Lots of uncertainty here,
with some guidance showing them holding together late tonight
into early Saturday, while others completely dissipate them as
they cross the mountains. Thus, have slight chance POPS for most
late tonight into Saturday morning. Otherwise, lows will be in
the 70s, and with the boundary pushing back north, expect it to
remain quite sultry.
Saturday afternoon into the evening, more shortwave energy moves
through just ahead of the main cold front. This will provide our
best shot of widespread storms for a while, but even here,
guidance varies on timing and position of the shortwave energy
along with possible disruptions to heating due to remnant MCS
clouds from the today/tonight. A notable trend in guidance was
to more or less split activity around Philly, but certainly not
confident on this at all. Thus, have likely PoPS sliding
southeastward across the CWA from midday into the night, then
dropping off late. With high humidity remaining and temps again
likely in the 90s, maintained heat advisories as inherited, with
indices likely going 100-104 near and east of I-95 and 105-109
south of I-95. Late Saturday night, things change considerably
as the cooler and DRIER air moves in behind the front. Lows in
the 60s to lower 70s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
With the cold front through the region, we can expect a
pleasant day across the region Sunday with temps close to 10
degrees colder on Saturday in the upper 70s in the Poconos and
low to mid 80s elsewhere with dew points much improved in the
upper 50s to mid 60s. Sunday night will be quite the treat with
lows in the low to mid 60s across the region with mid to upper
50s in the Lehigh Valley, Pocono Plateau, and northwest NJ.
Early Monday morning, a weak mid level trough will swing across
the region, helping kick up a coastal low that will develop off
the North Carolina coast and push out to sea. During that
process, though, latest global guidance suggests a weak surface
trough extending north and east from the main low could trigger
a few showers in the region through the morning. With that said,
coverage is not expected to be widespread with confidence
overall low with this feature. Introduced a <20% chance for rain
to suggest the possibility, however. Otherwise, Canadian high
pressure building over the Great Lakes will allow for another
nice day with temperatures in the low to mid 80s overall with
mid 70s across the Pocono Plateau. Dew points will be the a very
comfortable range of the 50s! Monday night lows will even be a
few degrees cooler than the previous night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The middle of the work week will be dominated by the Canadian
surface high pressure slowly drifting east across the Northeast.
Temperatures in the afternoon Tuesday through Thursday will
remain in the low 80s with overnight lows in the low to mid 60s.
Expect mostly dry weather through Thursday before our high
shifts offshore. Dew points will remain in the 50s through
Wednesday, but creep back up into the low to mid 60s on Thursday
as southerly flow returns with the offshore high.
Chance of rain returns late Thursday and into Friday as a mid
level trough digs across the Great Lakes and into the Northeast.
Some timing differences among global models, but overall,
showers and storms will be possible once again to close out the
work week.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
VFR presently, but thunderstorms slowly approaching from the
west. RDG, PHL/PNE and ILG seem like the most likely places to
see thunderstorms, mainly after 01Z, so have included some TEMPO
groups there, but confidence is low regarding any one location
seeing a thunderstorm as this activity will tend to weaken
toward and after sunset. Ceilings have not been particularly low
even with storms in MD/PA...perhaps down to 045, but VSBY could
easily drop to 2-4 SM briefly at any location that sees a heavy
downpour this evening. Showers and storms will continue to
weaken and diminish after midnight while lifting east/northeast.
Lots of uncertainty on convective timing for Saturday, with
suggestions of a morning round and then a late day round. For
now mostly have no mention so far given very low confidence,
but added SHRA VCTS for the end of the PHL TAF. Otherwise, VFR
with south to west winds 5-10 kts. Low confidence.
Outlook...
Sunday...VFR. Winds northwest around 10 kts with gusts to 20
kts. Moderate confidence.
Monday...VFR. Winds northwest around 10 kts with gusts to 20
kts. High confidence.
Tuesday...VFR. Winds northwest 5-10 kts with gusts to 15 kts.
High confidence.
Wednesday...VFR. Winds northwest 5-10kts with gusts to 15 kts.
High confidence.
&&
.MARINE...
Mostly sub-SCA thru Saturday. Winds generally southwest around
10 kts, occasionally 15 with gusts up to 20 kts. Could see some
spotty gusts to 25 kts, but confidence low. Waves mostly 2-4 ft,
but could see some spotty waves reaching 5 ft. Again, confidence
here low, so held off on any headlines, but if needed, it looks
most likely Saturday vs tonight. Otherwise, main marine concern
will be scattered thunderstorms tonight and Saturday.
Outlook...
Sunday...Sub SCA anticipated. Winds north 10-15 kts with gusts
to 20 kts. Waves 2-4 ft.
Monday...Sub SCA anticipated. Winds north 10-15 kts with gusts
to 20 kts. Waves 2-4 ft.
Tuesday...Sub SCA anticipated. Winds north-northeast around 10
kts with gusts to 15 kts. Waves 2-3 ft.
Wednesday...Sub SCA anticipated. Winds north-northeast around
10 kts with gusts to 15 kts, veering east-southeast by Wednesday
night. Waves 2-3 ft.
Rip Currents...
Seas decrease to around 2 to 3 feet for today and this combined
with a medium period swell around 6 seconds is forecast to
result in a LOW risk for the development of dangerous rip
currents for today for both the NJ and DE beaches. Seas
increase once again for Saturday to around 3 to 4 feet so we are
forecasting MODERATE risk for rip currents for the New Jersey
beaches with a continuing LOW risk for the Delaware beaches.
&&
.CLIMATE...
Near record breaking heat is forecast for Thursday night
through Friday night. Records for our climate sites are listed
below:
July 28 July 28 July 29
Warmest Low Warmest High Warmest Low
Site Record/Year Record/Year Record/Year
Allentown (ABE) 75/1934 97/1949 75/2002
AC Airport (ACY) 80/2020 98/1999 78/2002
AC Marina (55N) 78/2020 96/1999 78/2020
Georgetown (GED) 76/2022 99/1949 78/2011
Mount Pocono (MPO) 69/1955 93/1949 71/2002
Philadelphia (PHL) 79/2020 100/1941 81/1995
Reading (RDG) 78/1949 99/1941 78/1949
Trenton (TTN) 76/1949 98/1940 77/2002
Wilmington (ILG) 76/2020 101/1894 82/1894
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 10 PM EDT this evening for PAZ070-
071-102-104-106.
Heat Advisory from 10 PM this evening to 8 PM EDT Saturday for
PAZ070-071-104-106.
Heat Advisory until 10 PM EDT this evening for PAZ060>062-101-
103-105.
NJ...Excessive Heat Warning until 10 PM EDT this evening for NJZ009-
010-012-013-015-017>020-027.
Heat Advisory from 10 PM this evening to 8 PM EDT Saturday for
NJZ010-012-013-015-017>020-027.
Heat Advisory until 8 PM EDT Saturday for NJZ014-016-021>023.
Heat Advisory until 10 PM EDT this evening for NJZ001-007-008.
DE...Excessive Heat Warning until 10 PM EDT this evening for DEZ001.
Heat Advisory from 10 PM this evening to 8 PM EDT Saturday for
DEZ001.
Heat Advisory until 8 PM EDT Saturday for DEZ002>004.
MD...Heat Advisory until 8 PM EDT Saturday for MDZ012-015-019-020.
MARINE...None.
&&
SYNOPSIS...MJL
NEAR TERM...Dodd/RCM
SHORT TERM...MJL
LONG TERM...MJL
AVIATION...Dodd/MJL/RCM
MARINE...MJL/RCM
CLIMATE...Special weather statement, Jul 28, 6:37 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
737 PM EDT Fri Jul 28 2023
PAZ101-102-290030-
Western Chester PA-Eastern Chester PA-
737 PM EDT Fri Jul 28 2023
...Strong thunderstorms will impact portions of Chester County
through 830 PM EDT...
At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Terre Hill to near Gap to near Rock
Springs. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coatesville, Downingtown, Kennett Square, Oxford, Parkesburg, West
Grove, Honey Brook, Elverson, Homeville, Glen Roy, Cochranville,
Pughtown, Mount Vernon, Marshallton, Glenmoore, Landenberg,
Kemblesville, Lionville, Lionville-Marchwood and North Star.
This includes Pennsylvania Turnpike between mile markers 300 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3974 7612 3973 7610 3974 7610 3976 7606
3983 7604 3987 7599 3995 7600 4004 7593
4011 7594 4018 7582 4017 7565 3990 7564
3972 7577 3972 7613 3973 7613
TIME...MOT...LOC 2337Z 270DEG 26KT 4013 7605 3992 7606 3972 7624
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLB